Join 3,496 readers in helping fund MetaFilter (Hide)


Migraine with aura + birth control = stroke??
April 20, 2008 1:32 PM   Subscribe

What's the real deal with hormonal birth control and migraines? Internet says there are stroke risks, my doctor(s) say not to worry. Asking for general info from anyone who'd done research on this, not specific medical advice.

I've had occasional migraines since around puberty. They'd go something like this: trouble focusing my eyes, severe headache and vomiting starting about an hour later and lasting for up to 12 hours. In college they got more frequent, I'd have one every few weeks.

After I went on birth control pills, the frequency decreased but the migraines changed. I would only get about one or two a year, presenting like this: glimmers in my vision for 30-45 minutes, then difficulty talking/reading (like aphasia) for another 30-45 accompanied by medium headache, then general weakness, trouble concentrating and feeling like crap for the rest of the day. No nausea, and if I took Imitrex while still in the visual aura stage, I'd go directly to the generally feeling crappy stage with no other symptoms.

I would also get mild migraines (slight headache & brain fog, especially while looking at a screen) around my period.

A doctor at the university health center mentioned that migraine with aura puts me at increased risk of stroke, but my regular gynecologist told me the risks were negligible. My gynecologist after college said the same thing, and when I mentioned the mild menstrual migraines, encouraged me to take low-dose BCPs continuously with no periods. He also suggested I visit a neurologist to check up on the migraines w/aura.

I saw a neurologist with a very good reputation as a migraine specialist. He did the usual exam, and when asked about BCP, said the studies are old and with the new pills the risks are negligible unless there are other risk factors or a malformation in the blood vessels in the brain. He sent me for an MRI just to be sure, and said my MRI looked great. (I was not on the pill at the time of MRI due to an insurance screw-up, I went off for about three months.)

Back at the gyno, I inquired about a longer-term method such as IUD due to some lifestyle changes in the future, and my concern about the risks of hormonal birth control. He again dismissed any risks, and advised against IUDs because of my (young) age. He suggested I try the Nuvaring, which I am on right now.

All is well so far, but is my brain going to be turned to mush by a stroke at some point? I love the pill and ring otherwise - no periods, no mild migraines and very infrequent severe migraines controllable by Imitrex, no acne... But obviously I don't want to risk a stroke.
posted by Mr Bunnsy to Health & Fitness (9 answers total) 2 users marked this as a favorite
 
For what it's worth, I got my Paragard (copper IUD) from Planned Parenthood in Boston, MA last August. I was 19 at the time. No one batted an eye at my age, and the doctor who performed the insertion was just as excited about it as I was. However, it sounds like the pill has treated you well, stroke concerns aside.
posted by lizzicide at 1:44 PM on April 20, 2008


My wife asked me about this a few weeks ago, and after grabbing some of the literature, I boiled it down to this:

There have been studies that showed a small increase in risk for stroke associated with use of oral contraceptives (OCs). OC's, however, represent a much smaller risk increase than other factors like heart disease, diabetes, high-blood pressure, heavy alcohol consumption, and smoking.

In addition, modern birth control pills have lower estrogen levels than the ones used in previous decades, and are thought to pose a lower risk for stroke than the older, high-estrogen contraceptives.

You also need to consider that the pill has other benefits (besides the obvious prevention of unwanted pregnancies), such as being associated with reduced risks of Ovarian and Colorectal cancers

So, the best science at the moment tells us that the biggest thing you can do to stave off future cancer, strokes, and heart disease are to eat healthy and exercise a lot. This will keep your blood pressure down, and reduce your risk much more than stopping your birth control would.

Only you can weigh these benefits and risks, probably with input from your doctor. For now, the benefits outweighed the risks for us. We'll be keeping a close eye on the literature, in the future though, so that we can use the best information possible.
posted by chrisamiller at 1:49 PM on April 20, 2008 [1 favorite]


Oh yeah: IANAD, but I am a biomedical researcher. This is not medical advice, YMMV, usual caveats apply.
posted by chrisamiller at 1:50 PM on April 20, 2008


Mr. Burnsy,

This is a really tough one. It's one of those situations where it's hard to know who to listen to. As both a Migraineur myself and a medical writer and patient advocate, I've tried to get to the bottom of this issue and have asked several Migraine experts and researchers about it. Here's an article that I think will help, Migraine and Stroke Risk.

I hope this makes this issue easier for you.

Live well,
Teri Robert
posted by TRobert at 2:14 PM on April 20, 2008


Keep in mind that even a large increase in a tiny risk is still a tiny risk.

Consider a risk that something bad will happen as 2 out of 100,000. That means that your chance of it happening, all else being equal, is 0.00002%. Then if one variable is changed that makes it 3 out of 100,000, then chance is now 0.00003%. The increase is negligible, but it is an increase of 50%. And of course that is the way it will be described in news reports, magazine articles, courtrooms, etc.

Sounds like you are getting good advice from your doctors. The risk is small, and the benefit is real and substantial.
posted by megatherium at 3:10 PM on April 20, 2008


I have a relative who had a stroke at 27 brought on by birth control. Now, it probably would have happened anyway eventually and is due to an abnormality in the blood supply to her brain but the birth control was the straw that broke the camel's back.

On the other hand, I often get a headache 2 days before the beginning of my period and I was on birth control for four years with no side effects, if you don't count the extremely low libido. My boyfriend did, and how.

So, since you have had your migraines checked out and they didn't find any red flags, like my cousin's birth defect, I bet your risk is small. On the other hand, explore different birth control options. Maybe the Ring has less risk since it isn't an oral.
posted by Foam Pants at 3:25 PM on April 20, 2008


I don't have alot of medical info or studies for you. But I have a personal story...
I've never had a migraine or a interfering-with-daily-tasks type of headache in my life. I have been on birth control pills for the last 15 years. Last spring I changed to a new pill by a new manufacturer, thanks to a new doctor. After 3 months of being on this pill I developed horrible headaches that would not go away with any treatment. I saw several doctors, dentists, optometrists, had MRIs, cat scans you name it. Boiled down to the BCP. Only one doctor I saw thought to point this out.
I stopped taking that BCP and the headaches stopped almost immediately. I stayed off BCP completely for about 6 months, worrying about trying them again. I recently went back on a different brand, different type of progestin BCP and the headache started again right before period time.
I mean, there is only so much studies can tell you about other people. It doesn't necessarily mean you will or will not have that complication. For me, oral BCP is no longer a viable choice.
Good luck to you.
posted by nougat at 6:14 PM on April 20, 2008


I only have very mild migraines, but I've had two different doctors tell me that I shouldn't use hormonal birth control.
posted by exceptinsects at 7:28 PM on April 20, 2008


I've had migraines since high school, and been on and off several different kinds of hormonal birth control over the years (in close consultation with my doc) in an attempt to find the best migraine prevention plan. For me, the 4-periods-a-year pills such as Seasonale and Seasonique have been a godsend... low, steady dose for months at a time, so it really doesn't aggravate my migraines. I feel infinitely better in other ways when I'm on the pill (much lighter periods, lighter cramps, no mood swings, etc.), so for me it is definitely worth whatever tiny risk there might be.
posted by somanyamys at 8:26 AM on April 21, 2008


« Older I am using a computerized tele...   |  Are there water filtration sys... Newer »
This thread is closed to new comments.